Alert archive / Georgia / Special Weather Statements in 2021
Special Weather Statement, NWS Columbia, SC
NWS Columbia, SC issued this special weather statement at Aug 31, 2021, 2:09 PM EDT for Columbia County, Lincoln County, McDuffie County, Georgia. It was in force for 36 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 31, 2021, 2:09 PM EDT (18:09 UTC)
- Expired
- Aug 31, 2021, 2:45 PM EDT
- In force
- 36 min
- Issued by
- NWS Columbia, SC
- Hail
- 0.00 in
- Wind
- 40
Counties Columbia County, GA, Lincoln County, GA, McDuffie County, GA
The radar
The Robins AFB radar (KJGX), 125 km from the middle of the area, began a volume at 18:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 31, 2:29 PM EDT | TSTM WND DMG | 4 Ne Harlem, GA | COLUMBIA COUNTY SHERIFF OFFICE REPORTED TREES DOWN AT LOUISVILLE AND GRANT ROAD. TIME ESTIMATED BY RADAR. |
| Aug 31, 2:30 PM EDT | TSTM WND DMG | 3 Nw Grovetown, GA | PUBLIC REPORT, VIA SOCIAL MEDIA, OF A TREE DOWN ON FERMOY LANE, ALONG WITH ESTIMATED WIND GUSTS OF 60 MPH. TIME ESTIMATED. |
| Aug 31, 2:35 PM EDT | TSTM WND DMG | 9 S Lincolnton, GA | TREES WERE REPORTED DOWN AT 5500 THOMSON HWY. TIME ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.2 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 209 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 708 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 283 m²/s²
- 0-3 km storm-relative helicity
- 351 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.5
The text
As transmitted.
795
WWUS82 KCAE 311809
SPSCAE
Special Weather Statement
National Weather Service Columbia SC
209 PM EDT Tue Aug 31 2021
GAZ040-063>065-SCZ018-311845-
Richmond GA-McDuffie GA-Lincoln GA-Columbia GA-McCormick SC-
209 PM EDT Tue Aug 31 2021
...Strong thunderstorms will impact portions of McDuffie, Columbia,
Lincoln, western Richmond and southeastern McCormick Counties through
245 PM EDT...
At 208 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Camak to near Wrens. Movement was
northeast at 35 mph.
...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...
HAZARD...Winds 40 to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Grovetown, Evans, Thomson, Martinez, Fort Gordon, Harlem, Lincolnton,
Appling, Glendale, Midtown, Riverwood, Mistletoe State Park,
Summerville, Wrightsboro, Augusta Mall, Daniel Field, Village Plaza
Shopping Center, Augusta National Golf Club, Thomson-McDuffie County
Airport and Dearing.
This includes the following highways...
Interstate 20 in Georgia between mile markers 167 and 199.
Interstate 520 in Georgia between mile markers 1 and 5.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3364 8261 3363 8258 3366 8251 3365 8249
3378 8257 3391 8250 3347 8198 3327 8228
3331 8234 3331 8239 3334 8244 3336 8255
3341 8255 3346 8259 3361 8264
TIME...MOT...LOC 1808Z 210DEG 30KT 3349 8261 3327 8233
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$
awpWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Aug 31, 11:16 AM EDT, 2 hours 53 minutes earlier.
Area forecast discussion, Aug 31, 11:16 AM EDT, 2 hours 53 minutes before
Area Forecast Discussion...UPDATED National Weather Service Columbia SC 1116 AM EDT Tue Aug 31 2021 .SYNOPSIS... Atmospheric moisture will increase across the area beginning late Tuesday afternoon as the remnants of Hurricane Ida move north of the area with increased chances of rain late Tuesday through Wednesday. A drier air mass with lower humidity will settle over the region late this week into this weekend. && .NEAR TERM /THROUGH TONIGHT/... Morning 14z analysis revealed the remnants of Ida near the MS/AL/TN border while high pressure over the Carolinas continues to weaken and the upper ridge over the Carolinas and southeast also continues to weaken. Mesoanalysis data shows that low atmospheric moisture remains over our area with PWATs around 1.3-1.4 inches with a strong gradient to higher values just to our west over Central GA. Regional radar shows a north-south oriented band of convection across western GA associated with low level convergence. The remnants of Ida will slowly lift northeastward through the day with increasing moisture advection into the region. The atmosphere is expected to become weak to moderately unstable with PWATs increasing to around 1.7-1.9 inches by 00z. Continued subsidence around the system will be a limiting factor for convection today but HREF guidance suggests scattered convection will develop with surface heating this afternoon and gradually move northeastward into the forecast area. Will show a gradual increase in pops from west to east across the forecast area through the afternoon with the highest pops in the upper CSRA and western Midlands. SPC has the western half of the forecast area outlooked in a marginal risk through tonight. Forecast soundings are not very impressive with low level helicity over our area with cannot rule out the possibility of some rotation with strong cells that develop but overall think the severe potential is low. Tonight, deeper moisture will continue to push across the area with mostly cloud skies. Isolated to scattered showers and thunderstorms possible through the night although there appears to be a lull late evening through around 06z or so. Chances of rain pick back up during the predawn hours as the upper trough axis swings through the region. The best chances still figure to be in the western and northern Midlands closer to the better upper forcing. Temperatures overnight will be limited by a moist airmass and extensive cloud cover as stratus clouds are expected after midnight. Overnight lows expected to be in the lower to mid 70s. && .SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/... The remnants of Ida will be moving across the southern Appalachians on Wednesday. This will lead to strengthening, southerly, low-level flow and moisture advection into the region. PWAT values will rise above 2 inches during the early morning as the 850 mb jets moves across the forecast area. Stable low levels during the morning hours should inhibit surface based convection. There may be scattered showers or even an elevated thunderstorm during this time but the chance for severe weather is low due to the lack of instability. The low level jet will move off to the east during the day with some drier air pushing over the forecast area by the afternoon. This may lead to some breaks in the cloud cover during the day as the axis of the mid-level trough swings over the region. Weak instability, upper level support and surface convergence will promote numerous showers during the afternoon and some thunderstorms as well. Thunderstorms are more likely across the Pee Dee where theta-E values will be higher. Even with some destabilization in the afternoon, the chance for severe weather should remain low. By the afternoon, the moderate low level shear should be east of the forecast area. The model data shows 0-6 km deep layer shear values less than 20 kts. Rain should quickly diminish on Wednesday night as the drier air filters into the region behind the front. Highs should end up in the upper 80s and lower 90s, with lows in the upper 60s and lower 70s behind the front. && .LONG TERM /THURSDAY THROUGH MONDAY/... Significantly drier air will work into the forecast area on Thursday. Mean PWAT values from the GEFS and ECMWF ensembles are around 1.5 inches or less through the remainder of the forecast period. Low temperatures will be several degrees below normal late this week and into the weekend giving us some of the coolest nighttime temps since early July. With PWAT values approaching 25% of normal the chance of rain during the period will also be below normal. Early next week, an upper level trough may move into eastern US. This would lead to increasing moisture and rain chances for the forecast area. && .AVIATION /15Z TUESDAY THROUGH SATURDAY/... Morning fog has burned off and being replaced with cumulus deck as well as higher clouds moving over the region. Winds are picking up from the south and could be breezy this afternoon with winds around 10 knots and gusts up to 20kt possible. Isolated to scattered convection expected this afternoon and evening but coverage and timing uncertain enough to leave out of forecast at this time. EXTENDED AVIATION OUTLOOK...Scattered diurnal showers and thunderstorms as tropical moisture moves across the area Wednesday. Each day in the extended there will be potential for late night/early morning fog/low stratus. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Aug 31, 4:39 AM EDT, 9 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 439 AM EDT Tue Aug 31 2021 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115- 116-135>137-010845- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster- Southern Lancaster-Northwestern Orangeburg-Central Orangeburg- Southeastern Orangeburg- 439 AM EDT Tue Aug 31 2021 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 31, 2:09 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
209 PM EDT Tue Aug 31 2021
GAZ040-063>065-SCZ018-311845-
Richmond GA-McDuffie GA-Lincoln GA-Columbia GA-McCormick SC-
209 PM EDT Tue Aug 31 2021
...Strong thunderstorms will impact portions of McDuffie, Columbia,
Lincoln, western Richmond and southeastern McCormick Counties through
245 PM EDT...
At 208 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Camak to near Wrens. Movement was
northeast at 35 mph.
...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...
HAZARD...Winds 40 to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Grovetown, Evans, Thomson, Martinez, Fort Gordon, Harlem, Lincolnton,
Appling, Glendale, Midtown, Riverwood, Mistletoe State Park,
Summerville, Wrightsboro, Augusta Mall, Daniel Field, Village Plaza
Shopping Center, Augusta National Golf Club, Thomson-McDuffie County
Airport and Dearing.
This includes the following highways...
Interstate 20 in Georgia between mile markers 167 and 199.
Interstate 520 in Georgia between mile markers 1 and 5.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3364 8261 3363 8258 3366 8251 3365 8249
3378 8257 3391 8250 3347 8198 3327 8228
3331 8234 3331 8239 3334 8244 3336 8255
3341 8255 3346 8259 3361 8264
TIME...MOT...LOC 1808Z 210DEG 30KT 3349 8261 3327 8233
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
awpThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 2:21 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick | 39 min |
| Aug 31, 2:59 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick, Newberry, Saluda | 46 min |
| Aug 31, 3:16 PM EDT | Special Weather Statement | CAE | Richland | 29 min |
| Aug 31, 3:24 PM EDT | Special Weather Statement | CAE | Calhoun | 36 min |
| Aug 31, 3:56 PM EDT | Special Weather Statement | CAE | Orangeburg | 34 min |
| Aug 31, 4:11 PM EDT | Special Weather Statement | CAE | Aiken | 34 min |
| Aug 31, 4:37 PM EDT | Special Weather Statement | CAE | Calhoun, Orangeburg | 23 min |
| Aug 31, 4:43 PM EDT | Special Weather Statement | CAE | Kershaw | 32 min |
| Aug 31, 5:07 PM EDT | Special Weather Statement | CAE | Lancaster | 38 min |
| Aug 31, 5:10 PM EDT | Special Weather Statement | CAE | Lexington | 35 min |
| Aug 31, 5:19 PM EDT | Special Weather Statement | CAE | Bamberg | 26 min |
| Aug 31, 6:01 PM EDT | Special Weather Statement | CAE | Chesterfield | 29 min |
Nearby
Special Weather Statements in Georgia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.